Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Rapid City, SD

July 4, 2003Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 4, 2003, 3:01 PM MDT for Lawrence County, Meade County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2003, 3:01 PM MDT (21:01 UTC)
Expired
Jul 4, 2003, 3:45 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Lawrence County, SD, Meade County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:20 PM MDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:20 AM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 4, 10:20 AM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1020 AM MDT FRI JUL 4 2003

WEAK SFC HIGH OVER WRN SD SLIDING SLOWLY SOUTHEAST...ALLOWING WEAK
SOUTHERLY RETURN FLOW TO DEVELOP OVER NE WY. WV IMAGERY SHOWS
VIGOROUS VORT MAX CURRENTLY TRACKING SOUTHEAST ACROSS SE MT. THIS
FEATURE WILL CROSS WRN SD THIS AFT/EVE PRODUCING A FEW THUNDERSTORMS
AS IT MOVES THROUGH. MOST UNSTABLE AIR WILL BE LOCATED SOUTHEAST OF
THE BLACK HILLS ACROSS PORTIONS OF SW AND SC SD THIS AFTN. CAPE
RISES TO 1000 TO 2000 J/KG FROM 21Z-00Z WITH WEAKENING CAP AND
ADDITIONAL UVM PROVIDED BY APPROACHING VORT MAX. BEST CHANCE OF
SEVERE WEATHER WOULD BE IN THESE AREAS LATE THIS AFT/EVE WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.UNR...NONE

GR
Hazardous weather outlook, Jul 4, 5:00 AM MDT, 10 hours 1 minute before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051101-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS
GREATER THAN 60 MPH.

A FAST MOVING UPPER LEVEL WEATHER SYSTEM WILL COMBINE WITH EASTERLY
SURFACE WINDS LATER TODAY TO PRODUCE A CHANCE OF THUNDERSTORMS
FOR THE REGION.  PLENTY OF HEATING AND LINGERING MOISTURE...
ESPECIALLY OVER THE SOUTH CENTRAL COUNTIES...WILL LIKELY PRODUCE SOME
SEVERE STORMS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE
WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...
RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...
MAINLY EAST OF A LINE FROM PHILIP TO MARTIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEATHER SYSTEM WILL CROSS THE DAKOTAS ON SATURDAY
RESULTING IN ANOTHER CHANCE FOR THUNDERSTORMS.  OCCASIONAL FAST
MOVING IMPULSSES COMBINED WITH AN UNSTABLE ATMOSPHERE WILL
RESULT IN A CHANCE OF THUNDERSTORMS AT TIMES FOR MOST OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 4, 11:48 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT FRI JUL 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    1 N RALPH                 SD   .75 INCH HAIL
07/03/03   HARDING                        REPORTED BY STORM
                                          SPOTTER.

1125 PM    17 N THUNDER BUTTE        SD   .75 INCH HAIL
07/03/03   ZIEBACH

1130 PM    24 N DUPREE               SD   .88 INCH HAIL
07/03/03   ZIEBACH                        REPORTED BY PUBLIC.

1230 AM    SHADEHILL                 SD   1 INCH HAIL
07/04/03   PERKINS                        REPORTED BY PUBLIC.

0100 AM    9 SE DUPREE               SD   60 MPH TSTM GUST
07/04/03   ZIEBACH                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:04 PM MDTSevere Thunderstorm WarningUNRBennett56 min
Jul 3, 6:09 PM MDTSevere Thunderstorm WarningUNRZiebach36 min
Jul 3, 6:17 PM MDTSevere Thunderstorm WarningUNRPennington43 min
Jul 3, 6:33 PM MDTSevere Thunderstorm WarningUNRJackson57 min
Jul 3, 7:19 PM MDTSevere Thunderstorm WarningUNRJackson56 min
Jul 3, 7:23 PM MDTSevere Thunderstorm WarningUNRBennett67 min
Jul 3, 7:38 PM MDTTornado WarningUNRBennett67 min
Jul 3, 8:43 PM MDTTornado WarningUNRTodd32 min
Jul 3, 9:38 PM MDTSevere Thunderstorm WarningUNRJackson67 min
Jul 3, 11:15 PM MDTSevere Thunderstorm WarningUNRHarding45 min
Jul 3, 11:19 PM MDTSevere Thunderstorm WarningUNRZiebach56 min
Jul 3, 11:41 PM MDTSevere Thunderstorm WarningUNRPerkins64 min
Jul 3, 11:46 PM MDTSevere Thunderstorm WarningUNRMeade59 min
Jul 4, 12:07 AM MDTSevere Thunderstorm WarningUNRHaakon68 min
Jul 4, 12:40 AM MDTSevere Thunderstorm WarningUNRMeade65 min
Jul 4, 12:42 AM MDTSevere Thunderstorm WarningUNRZiebach63 min
Jul 4, 1:45 PM MDTSevere Thunderstorm WarningUNRMeade30 min
Jul 4, 2:12 PM MDTSevere Thunderstorm WarningUNRLawrence48 min
Jul 4, 3:33 PM MDTSevere Thunderstorm WarningUNRPennington42 min
Jul 4, 3:42 PM MDTSevere Thunderstorm WarningUNRMeade48 min
Jul 4, 3:56 PM MDTSevere Thunderstorm WarningUNRCuster49 min
Jul 4, 4:17 PM MDTSevere Thunderstorm WarningUNRPennington43 min
Jul 4, 4:40 PM MDTSevere Thunderstorm WarningUNRJackson65 min
Jul 4, 5:13 PM MDTSevere Thunderstorm WarningUNRBennett62 min
Jul 4, 5:40 PM MDTSevere Thunderstorm WarningUNRMellette, Todd65 min
Jul 4, 1:51 PM MDTSevere Thunderstorm WarningUNRCrook24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.